Methamphetamine is a psychoactive CNS stimulant who illicit use is increasing in prevalence in the United States. While the symptoms of acute intoxication have been well-described, symptoms related to withdrawal are numerous and continue to be described. This abstract describes a case of severe, symptomatic hematuria whose multifactorial etiology is believed to be related to both the direct effects of acute methamphetamine use in addition to the bodys withdrawal response. The patient is a 38-year-old male with a prior history of isolated nephrolithiasis who presented to the emergency department following the acute onset of dyspnea progressing to vision changes and syncope. Further workup revealed a hemoglobin of 6.6 g/dL. The patient admitted to longstanding inhaled methamphetamine use, with his last use four days prior to his emergency department visit. The patient also described a three-day history of gross hematuria and passing large blood clots in his urine. CT imaging demonstrated no evidence of nephrolithiasis, but was remarkable for bladder changes consistent with obstructive uropathy. The patient was appropriately transfused and placed on continuous bladder irrigation and had a rapid resolution of his hematuria. After a negative workup regarding causes of bladder obstruction, the patient endorsed that he had used methamphetamine for several years, which consistently resulted in urinary retention, which he attempted to treat with tamsulosin that was obtained from a friend without a prescription. He additionally endorsed that he would consistently experience gross hematuria that spontaneously resolved after several days whenever he abstained from methamphetamine for 1-2 days. The patient was discharged home with a prescription for tamsulosin per urology recommendations. He was seen for follow-up in the urology clinic. Despite non-compliance with tamsulosin, he had abstained from any additional methamphetamine use and had complete resolution of his symptoms. He declined further evaluation with cystoscopy. Several months later, the patient began using methamphetamine again and returned to the emergency department with urinary retention, which was again accompanied by resolution and decompression hematuria after several days abstaining from methamphetamine.'
Vestal, Richard; Dana Davis; Tammy Berry; and Sean Biggs. "Clinical vignette: Methamphetamine-associated decompression hematuria." (2014). https://digitalrepository.unm.edu/hostpitalmed_pubs/31